Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Missoula, MT

July 18, 2007Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 18, 2007, 9:37 PM MDT for Sanders County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 9:37 PM MDT (03:37 UTC)
Expired
Jul 18, 2007, 10:15 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Sanders County, MT

The radar

The Missoula radar (KMSX), 70 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:18 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 190339
SVRMSO
MTC089-190415-
/O.NEW.KMSO.SV.W.0047.070719T0337Z-070719T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
937 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SANDERS COUNTY IN NORTHWEST MONTANA...

* UNTIL 1015 PM MDT.

* AT 936 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED OVER EASTERN SANDERS COUNTY...OR ABOUT 10   
  MILES SOUTHEAST OF HOT SPRINGS...AND WAS MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR HOT SPRINGS AT 950 PM MDT. 

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM..ALONG WITH 
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS 
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A 
WELL PROTECTED AREA.

LAT...LON 4760 11459 4759 11457 4759 11438 4757 11435
      4750 11438 4749 11435 4747 11438 4749 11462
      4786 11462

$$
2 follow-up statements
000 
WWUS55 KMSO 190358
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
957 PM MDT WED JUL 18 2007

MTC089-190415-
/O.CON.KMSO.SV.W.0047.000000T0000Z-070719T0415Z/
SANDERS MT-
957 PM MDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR EASTERN SANDERS COUNTY...

* AT 954 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED OVER EASTERN SANDERS COUNTY...OR ABOUT
  10 MILES NORTH OF HOT SPRINGS...AND WAS MOVING NORTH AT 10 MPH.

LAT...LON 4760 11459 4759 11457 4759 11438 4757 11435
      4750 11438 4749 11435 4747 11438 4749 11462
      4786 11462

$$
000 
WWUS55 KMSO 190414
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1015 PM MDT WED JUL 18 2007

MTC089-190425-
/O.EXP.KMSO.SV.W.0047.000000T0000Z-070719T0415Z/
SANDERS MT-
1015 PM MDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANDERS COUNTY EXPIRES
AT 1015 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
THURSDAY MORNING FOR NORTHWESTERN MONTANA.

LAT...LON 4760 11459 4759 11457 4759 11438 4757 11435
      4750 11438 4749 11435 4747 11438 4749 11462
      4786 11462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:27 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 18, 9:27 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
927 PM MDT WED JUL 18 2007

...TORNADOES POSSIBLE IN THE EVENING ALONG WITH DAMAGING
THUNDERSTORMS WINDS AND LARGE HAIL ACROSS NW MONTANA...

.UPDATE...A SEVERE THUNDERSTORM WATCH CONTINUES TO BE IN EFFECT
FOR NW MT UNTIL 1 AM. 2 TORNADO REPORTS HAVE ALREADY COME
IN...BOTH FROM JUST SOUTH OF POLSON. ANOTHER TORNADO MAY HAVE
TOUCHED DOWN NEAR WOODS BAY. ELSEWHERE...WIDESPREAD SEVERE WIND
DAMAGE HAS BEEN REPORTED...ESPECIALLY IN LIBBY WHERE AMONG OTHER
THINGS THE DRIVE IN THEATER WAS DESTROYED.

THIS IS AN EXTREMELY VOLATILE SITUATION. STAY TUNED TO NOAA
WEATHER RADIO AND OR YOUR LOCAL MEDIA OUTLET FOR MORE INFORMATION

THE SEVERE THREAT WILL PERSIST FOR THE NEXT FEW HOURS BEFORE DIMINISHING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST
     LOLO.

ID...NONE.
&&

SHORT TERM...HENRY
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Jul 18, 9:52 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT WED JUL 18 2007

IDZ005>010-MTZ001>007-043-191100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
952 AM MDT WED JUL 18 2007 /852 AM PDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
WESTERN AND NORTHWESTERN MONTANA THIS AFTERNOON...PERSISTING INTO
THE LATE EVENING HOURS. GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. A COUPLE OF THESE STORMS
COULD BECOME SEVERE. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL. BREEZY WINDS IN THE
AFTERNOON MAY CREATE AREAS OF SMOKE THROUGH THE PERIOD ESPECIALLY
OVER THE CAMAS PRAIRIE AND OTHER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 9:22 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             POLSON                  47.69N 114.16W
07/18/2007  M1.00 INCH       LAKE               MT   STORM CHASER

            UNSPECIFIED WIND DAMAGE AS WELL.

0805 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  E60.00 MPH       LAKE               MT   TRAINED SPOTTER

            100FT TALL TREES LEANING OVER.

0805 PM     TORNADO          6 S POLSON              47.61N 114.16W
07/18/2007                   LAKE               MT   TRAINED SPOTTER

            MANY TREES DOWN. ON TREE FELL THROUGH A HOME ROOF.

0806 PM     NON-TSTM WND DMG 2 W POLSON              47.69N 114.21W
07/18/2007                   LAKE               MT   STORM CHASER

            16 INCH TREE DIAMETER SNAPPED, 3/4 INCH HAIL AS WELL.

0810 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  M60.00 MPH       LAKE               MT   TRAINED SPOTTER

0815 PM     FUNNEL CLOUD     POLSON                  47.69N 114.16W
07/18/2007                   LAKE               MT   TRAINED SPOTTER

            OVER FLATHEAD LAKE.

0822 PM     TSTM WND GST     RONAN                   47.53N 114.10W
07/18/2007  E60.00 MPH       LAKE               MT   AMATEUR RADIO

            EVERGREEN TREES BLOWN DOWN.

0822 PM     TSTM WND GST     BIG ARM                 47.80N 114.29W
07/18/2007  E60.00 MPH       LAKE               MT   AMATEUR RADIO

            TREES BLOWN OVER...UNSPECIFED SIZE.

0844 PM     TSTM WND GST     SOMERS                  48.08N 114.22W
07/18/2007  E70.00 MPH       FLATHEAD           MT   AMATEUR RADIO

0850 PM     NON-TSTM WND DMG LIBBY                   48.39N 115.56W
07/18/2007                   LINCOLN            MT   TRAINED SPOTTER

            DRIVE IN THEATER SCREEN AND BASEBALL BACK STOPS HAVE
            BLOWN OVER...AS WELL AS A LOT OF FENCE.

0850 PM     FLOOD            LIBBY                   48.39N 115.56W
07/18/2007                   LINCOLN            MT   TRAINED SPOTTER

            URBAN FLOODING IN LIBBY...EST 4 INCHES OF RAIN IN 1/2
            HOUR.

0900 PM     TSTM WND DMG     BIGFORK                 48.06N 114.07W
07/18/2007                   FLATHEAD           MT   TRAINED SPOTTER

            6-8 INCH TREES BLOWN DOWN.

0903 PM     TSTM WND GST     LIBBY                   48.39N 115.56W
07/18/2007  E70.00 MPH       LINCOLN            MT   TRAINED SPOTTER

&&

STEGEMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:19 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders56 min
Jul 18, 7:28 PM MDTSevere Thunderstorm WarningMSOSanders9 min
Jul 18, 7:32 PM MDTTornado WarningMSOLake, Sanders28 min
Jul 18, 7:59 PM MDTTornado WarningMSOLake46 min
Jul 18, 8:24 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Jul 18, 8:29 PM MDTSevere Thunderstorm WarningMSOLincoln46 min
Jul 18, 8:38 PM MDTTornado WarningMSOFlathead, Lake52 min
Jul 18, 9:08 PM MDTSevere Thunderstorm WarningMSOFlathead67 min
Jul 18, 9:10 PM MDTSevere Thunderstorm WarningMSOLincoln50 min
Jul 18, 9:23 PM MDTFlash Flood WarningMSOFlathead, Lincoln3 hr
Jul 18, 10:07 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 18, 11:18 PM MDTSevere Thunderstorm WarningMSOLincoln42 min
Jul 19, 12:16 AM MDTSevere Thunderstorm WarningMSOLincoln29 min
Jul 19, 1:43 AM MDTSevere Thunderstorm WarningMSOLincoln32 min
Jul 19, 4:28 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more16 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.